Alert archive / Rhode Island / Special Weather Statements in 2023

Special Weather Statement, NWS Boston/Norton, MA

June 9, 2023Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jun 9, 2023, 3:21 PM EDT for Providence County, Rhode Island. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2023, 3:21 PM EDT (19:21 UTC)
Expired
Jun 9, 2023, 4:00 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
30

County Providence County, RI

The radar

The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS81 KBOX 091921
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
321 PM EDT Fri Jun 9 2023
 
MAZ005-012-013-RIZ001-092000-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Northwest Providence RI-
321 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern
Worcester, southwestern Norfolk, south central Middlesex and north
central Providence Counties through 400 PM EDT...

At 321 PM EDT, the public reported a strong thunderstorm over
Northbridge, or near Milford, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Public.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Woonsocket, Cumberland, Franklin, Milford, Grafton, Bellingham,
Northbridge, Hopkinton, Holliston, Uxbridge, Medway, Medfield,
Norfolk, Wrentham, Blackstone, Sutton, Douglas, Millis, Upton and
Hopedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4209 7175 4221 7166 4220 7132 4199 7144
TIME...MOT...LOC 1921Z 282DEG 10KT 4213 7164 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

KP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:18 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 9, 2:18 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
218 PM EDT Fri Jun 9 2023

.SYNOPSIS...

Scattered mainly diurnally driven showers are expected this
afternoon and Saturday. The activity will be most numerous
this afternoon with a few thunderstorms with small hail and
gusty winds possible too. Temperatures will continue to run
cooler than normal. A brief pattern change occurs Sunday and
possibly lingering into Monday, bringing drier and warmer
conditions to the region. Then the next frontal system may bring
widespread rain to the region around Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

215 PM Update...

* Numerous showers & scattered t-storms into early evening with
  small hail possible in the strongest storms

Shortwave/cold pool aloft over the region has allowed numerous
showers and scattered t-storms to develop across the region as
of mid afternoon. SPC Meso-analysis indicating approximately
250-500 J/KG of Cape along with mid-level lapse rates in excess
of 6.5 C/KM. This combined with cool temps at the surface will
allow the stronger storms to produce small hail.
Instability & effective shear is limited so expecting this
activity to generally be sub-severe. However...we can not
completely rule out a rogue severe t-storm with some
mesoscale/terrain interaction. This activity will continue into
the early evening...but then will diminish with the loss of
diurnal heating. Temps mainly in the 60s for the remainder of
the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

340 AM update...

Friday night...

Short wave energy continues to rotate across the region and provide
weak forcing for ascent. Despite the lack of deep layer shear, the
combination of forcing for ascent and steep mid level lapse rates in
a moist cyclonic environment, likely translates to convection only
slowly weakening with time. As the showers diminish there could be
some patchy fog to develop. Another chilly night with lows in the
upper 40s to lower 50s, mid 50s for the city of Boston.

Saturday...

This will be our transition day toward milder and drier weather,
with mean trough axis offshore and height rises slowly occurring
throughout the day. However, enough cyclonic flow and cold temps
aloft especially in eastern MA for a risk of scattered
showers/thunderstorms from about 15z-20z. More dry weather westward
given height rises and warming temps aloft. Highs should rebound to
70-75, just about on track for early June. Light NW breeze, except
along the coast, winds becoming onshore. Probably more clouds than
sun.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

340 AM update...

Highlights

* Warm with a mix of sun and clouds on Sunday with a sea-breeze
  likely along the coast

* Wet/unsettled weather pattern returns on Monday as a new upper-
  level low positions itself over The Northeast.

Sunday

Much nicer weather on tap for the second half of the weekend as an
upper-level ridge axis centers itself over southern New England.
We'll finally have a shot at cracking 80 again at some locations as
temps rise to 18C or higher at 925 hPa. This should support temps in
the low 80s in the CT River Valley with mid to upper 70s more common
elsewhere. The wind field will be weak, thus it's likely a sea-
breeze circulation will develop along the coastal areas. While there
will be a fair bit of sunshine, especially during the first half of
Sunday, the ridge building in from the west will bring with it
some mid-level moisture. As a result, expect increasing
cloudiness from west to east as Sunday afternoon progresses.
Can't rule out a spot shower across the western areas late
Sunday, but most locations should stay dry.

Next Week

Early next week a fairly robust surface low-pressure system will be
advancing across the Midwest. This will bring wet/unsettled weather
to southern New England for much of next week. Despite persistent
cloudiness and daily shower chances, temperatures will be
persistently warm with daily high/lows in the 70s/80s and 50s/60s
respectively. Warm frontal related precip will be possible on Monday
prior to the development of a secondary area of low-pressure near
the  coast.

As this secondary low moves over southern New England, more
substantial rainfall will be possible Monday night and Tuesday. With
strong forcing and PWATs in excess of 1.5 inches, the potential lies
for widespread 0.5 to 1 inches of rain during this time period. As
the secondary low ejects northeast, the parent low located over The
Great Lakes will dig southeast and support scattered diurnal showers
Wednesday and Thursday. There is a signal for a pattern change late
next week/early next weekend when more zonal flow should support
drier conditions.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

Into Early This Evening...High Confidence.

VFR dominates but briefly lower conditions expected in numerous
showers and scattered t-storms into early this evening. Remnant
smoke from Canadian Wildfires may result in MVFR Visibility at
times near the Cape and Islands.

Tonight...Moderate Confidence.

Numerous showers and scattered t-storms diminish this evening
with the loss of daytime heating. Otherwise...VFR outside of
localized patchy ground fog that may develop in some spots
overnight. Remnant smoke from the Canadian Wildfires may
continue to flirt with the Cape and Islands a times...resulting
in perhaps some marginal MVFR vsbys. There also may be a period
of low clouds/fog that develop near the coast after midnight
but that remains uncertain. Light/Calm Wind.

Saturday...High Confidence.

Mainly VFR after any low clouds/fog patches burn off by mid-late
morning. Brief localized lower conditions are also possible in
the afternoon...mainly across eastern MA in scattered showers
and perhaps an isolated t-storm or two. Light NW winds except
for sea breezes developing along portions of the immediate
coast.

Saturday night...High Confidence.

Mainly VFR outside any localized patchy ground fog that may
develop in the typically prone locations toward daybreak. Light
SW Winds

KBOS Terminal...Moderate Confidence in TAF. Main concern will
be for a few thunderstorms in the vicinity of the terminal
through about 00z.

KBDL Terminal...Moderate Confidence in TAF.  Main concern will
be for a few thunderstorms in the vicinity of the terminal
through 00z.

Outlook /Saturday Night through Tuesday/...

Sunday and Sunday Night: VFR. Slight chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA.

Monday Night: Mainly MVFR, with local IFR possible. Breezy.
SHRA likely, isolated TSRA.

Tuesday: Mainly MVFR, with local IFR possible. Breezy. SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

340 AM update...

Friday/Fri night and Saturday...High Confidence.

Light winds scattered showers and thunderstorms Fri afternoon &
early evening, then again Saturday afternoon, especially MA waters.
Vsby lower in areas of fog especially at night and early morning.
Vsby may also lower in smoke from Canadian wildfires Friday evening
and overnight.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Rain showers,
isolated thunderstorms.

&&

.FIRE WEATHER...

215 PM Update...

Latest HRRR/RAP model simulations keep most of the near ground level
smoke from the Quebec fires off the south coast. Air Quality
alerts are now just in effect for areas just near the MA south
coast.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Air Quality Alert until midnight EDT tonight for MAZ020>024.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/RM
NEAR TERM...Frank
SHORT TERM...Nocera
LONG TERM...RM
AVIATION...Frank/RM
MARINE...Nocera/RM
FIRE WEATHER...Frank
Hazardous weather outlook, Jun 9, 11:10 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1110 AM EDT Fri Jun 9 2023

CTZ002>004-MAZ002>019-026-RIZ001>008-101515-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
1110 AM EDT Fri Jun 9 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-101515-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-
1110 AM EDT Fri Jun 9 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-101515-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1110 AM EDT Fri Jun 9 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 9, 1:58 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
158 PM EDT Fri Jun 9 2023

MAZ004-005-012-091845-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
158 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of east central
Worcester and southwestern Middlesex Counties through 245 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boylston, or near Shrewsbury, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Marlborough, Shrewsbury, Northborough, Clinton, Sterling, West
Boylston, Boylston and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4238 7180 4242 7172 4235 7157 4227 7171
TIME...MOT...LOC 1758Z 315DEG 6KT 4237 7174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jun 9, 2:08 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
208 PM EDT Fri Jun 9 2023

RIZ003-004-006-091845-
Washington RI-Eastern Kent RI-Western Kent RI-
208 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern
Washington and south central Kent Counties through 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 7 miles south of Coventry, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Warwick, Coventry, West Warwick, North Kingstown, East Greenwich,
Richmond, Exeter and West Greenwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4153 7169 4164 7169 4169 7149 4151 7148
TIME...MOT...LOC 1808Z 265DEG 9KT 4159 7162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jun 9, 2:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
230 PM EDT Fri Jun 9 2023

MAZ004-005-012>015-091930-
Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Northern Worcester MA-
Southeast Middlesex MA-
230 PM EDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of southeastern
Worcester, northwestern Norfolk, west central Suffolk and central
Middlesex Counties through 330 PM EDT...

At 229 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Concord to near Shrewsbury. Movement was south
at 10 mph.

HAZARD...Pea size hail.

SOURCE...Trained Spotter Reported.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Boston, Worcester, Cambridge, Newton, Framingham, Waltham, Brookline,
Medford, Arlington, Billerica, Marlborough, Woburn, Shrewsbury,
Natick, Watertown, Lexington, Needham, Wellesley, Belmont and
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4234 7112 4208 7188 4231 7180 4257 7118
TIME...MOT...LOC 1829Z 001DEG 10KT 4245 7135 4231 7173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

KP
Special weather statement, Jun 9, 2:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
252 PM EDT Fri Jun 9 2023

MAZ013-015-016-091930-
Suffolk MA-Western Norfolk MA-Eastern Norfolk MA-
252 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern Norfolk
and southwestern Suffolk Counties through 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westwood, or over Norwood, moving east at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Boston, Quincy, Newton, Brookline, Weymouth, Braintree, Randolph,
Needham, Norwood, Milton, Dedham, Walpole, Canton, Westwood,
Medfield, Holbrook and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4232 7100 4233 7104 4231 7103 4230 7105
      4229 7102 4232 7101 4230 7099 4229 7101
      4227 7099 4227 7097 4226 7097 4225 7099
      4225 7096 4216 7094 4216 7128 4226 7130
      4234 7101
TIME...MOT...LOC 1852Z 258DEG 14KT 4222 7121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

KP
Special weather statement, Jun 9, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
321 PM EDT Fri Jun 9 2023

MAZ005-012-013-RIZ001-092000-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Northwest Providence RI-
321 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern
Worcester, southwestern Norfolk, south central Middlesex and north
central Providence Counties through 400 PM EDT...

At 321 PM EDT, the public reported a strong thunderstorm over
Northbridge, or near Milford, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Public.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Woonsocket, Cumberland, Franklin, Milford, Grafton, Bellingham,
Northbridge, Hopkinton, Holliston, Uxbridge, Medway, Medfield,
Norfolk, Wrentham, Blackstone, Sutton, Douglas, Millis, Upton and
Hopedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4209 7175 4221 7166 4220 7132 4199 7144
TIME...MOT...LOC 1921Z 282DEG 10KT 4213 7164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

KP

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:58 PM EDTSpecial Weather StatementBOXWorcester47 min
Jun 9, 2:30 PM EDTSpecial Weather StatementBOXMiddlesex60 min
Jun 9, 2:52 PM EDTSpecial Weather StatementBOXNorfolk38 min
Jun 9, 4:32 PM EDTSpecial Weather StatementBOXEssex58 min
Jun 9, 4:36 PM EDTSpecial Weather StatementBOXPlymouth39 min
Jun 9, 6:52 PM EDTSpecial Weather StatementBOXWorcester38 min
Jun 9, 2:08 PM EDTSpecial Weather StatementBOXKent37 min
Jun 9, 4:09 PM EDTSpecial Weather StatementBOXProvidence51 min

Nearby

Special Weather Statements in Rhode Island, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.